Warning: This article is intended for people in the medical profession and not for general reading. Information contained here is based on my studies and experience on the subject matter and may not reflect current medicine. The reader is advised to check with current sources.
The theories that abound this phenomena evolves much on the understanding of the autonomic responses. It’s really a syndrome with no apparent organic cause. What is startling is that no matter how some of my colleagues may poke fun at it, it’s very real and distressing to the patient. They cannot stop it voluntarily.
The pathogenesis starts with a sudden drop in BP. It could be from a sudden change in posture, blood pooling in the lower extremities or anything else that creates a drop in blood volume in the right ventricle . This is where they base the tilt-table test study for vasovagal syncope. They have been successful thus far in inducing some but not all. Some of my patients were sleeping actually and never got up until the hyperventilation phase. The sudden drop in ejection fraction stimulates carotid baroreceptors to fire and signals the vagal reflex to a sudden tachycardia. Propanolol is effective at this phase. It acts to prevent the sequlae. I preferred a sublingual route. If the drug is not given, the tachycardia should be able to correct it and everything goes to normal in most patients. But in this subset of patients , the tachycardia creates a sudden drop in PO2 in the brain as the theory goes. A probable arrhythmia or a sudden vasospasm, perhaps? There is no conclusive evidence. The compensatory mechanism fails, and the patient faints (vasovagal syncope) or the patient starts hyperventilating (hyperventilation syndrome). The signal in both is a probable drop in PO2 that triggers the pontine respiratory center or higher centers for consciousness. This explains why the patient, even with a normal ABG, starts to hyperventilate (i.e. grab more O2). He can’t stop it.
This is all just theory. The whole sequence happens in seconds. It’ll be very hard to pinpoint the exact mechanism. If I discuss this with my revalida tribe, they’d probably think I’m too flowery or it just sounds too good to be true. But the management has been the same since time imemorial. A brown bag seems to get the patient to relax. O2 supplementation is not required, but I give it anyway. Propanolol is staple even if can drop BP. Fluoxetine is still not approved by US FDA for this indication but as I pointed in the previous post, it did prevent attacks. This could be from a probable HRT receptor involvement, I don’t know yet. But since fluoxetine is an antidepressant SSRI, many American doctors are calling this syndrome “psychogenic syncope” or “psychogenic hyperventilation.”
Until then, I’ll stick to this theory to explain it. The symptomatology is very identical from case to case that I think this theory is still worth a study.